MAUDE Adverse Event Report: MEDELA LLC BREASTPUMP PNSA STARTER; PUMP, BREAST, POWERED

MEDELA LLC BREASTPUMP PNSA STARTER; PUMP, BREAST, POWERED
Model Number 57081
Health Effect - Clinical Codes Unspecified Infection (1930); Irritation (1941)
Date of Event 11/20/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A replacement pump was sent to the customer.In follow up with a medela lactation consultant on (b)(6) 2017, the customer indicated that she had mastitis around halloween.She also indicated that the replacement pump was working without issue.Based on the results of ca11-001, it cannot be definitively concluded that the pump caused or contributed to the customer¿s mastitis.The estimated incidence of mastitis in lactating women, whether using a breast pump or not, according to published clinical literature can be as high as 33%.In fact, clinical guidelines suggest the use of a breast pump to facilitate withdrawal of breast milk during bouts of mastitis.The complaint rate of mastitis across all reported failures, across all medela breast pumps, is 0.008% for the period of january 2013 to august 2017."mastitis is usually a benign, self-limiting infection with few consequences for the suckling infant.The risk of mastitis is higher among women who have breastfed previously, especially those with a history or mastitis." riordanand wambach, 4th ed.P.294: breastfeeding and human lactation.Mastitis requires prompt medical attention for the mother for pain relief and prescription antibiotics to avoid progression to overwhelming sepsis.
 
Event or Problem Description
On (b)(6) 2017, the customer alleged to medela llc that the suction on her pump in style breast pump was too strong, even on the minimum setting, causing cracked and bloody nipples.She alleged that she went to her lactation consultant and they thought she had mastitis and was prescribed antibiotics.She alleged that she was sized for the 24 mm breast shields and did not have any nipple issues when using the symphony breast pump.
 
Additional Manufacturer Narrative
The device was returned with the customer's power supply and tubing and was evaluated on 02/05/2018 using a medela lab kit.The device passed all suction and cycle specifications.It was identified during the evaluation that the faceplate was damaged.Refer to attached evaluation.The customer's complaint of high suction could not be confirmed.[(b)(4)].

Brand Name
BREASTPUMP PNSA STARTER
Common Device Name
PUMP, BREAST, POWERED
Manufacturer (Section D)
MEDELA LLC
1101 corporate dr
mchenry IL 60050
MDR Report Key7125971
Report Number1419937-2017-00352
Device Sequence Number1331849
Product Code HGX
UDI-Device Identifier00020451570815
UDI-Public(01)00020451570815
Combination Product (Y/N)N
Initial Reporter StateSC
PMA/510(K) Number
K031614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/16/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model Number57081
Device Catalogue Number57081
Device Lot Number435445
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/01/2018
Distributor Facility Aware Date11/20/2017
Initial Date Received by Manufacturer 11/20/2017
Supplement Date Received by Manufacturer02/05/2018
Initial Report FDA Received Date12/18/2017
Supplement Report FDA Received Date02/19/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;